July 1987

Hypercalcemia of Malignancy

Author Affiliations

Salt Lake City

Arch Intern Med. 1987;147(7):1357-1361. doi:10.1001/archinte.1987.00370070169028

To the Editor.  —Hypercalcemia of malignancy can result in significant morbidity and mortality in patients who may otherwise be relatively asymptomatic. I read with interest the impressive results obtained by Lad and coworkers1 utilizing cisplatin in treating hypercalcemia of nonhematologic malignancy. The discussion, however, failed to mention the likely mechanism of this effect, which, in itself, may be fraught with substantial morbidity. Hypomagnesemia is an almost universal side effect of cisplatin therapy2 and can induce hypocalcemia through a number of mechanisms.3 Interestingly, Schilsky and Anderson4 found the time interval to hypomagnesemia following cisplatin administration in doses comparable with those used by Lad to be 21 days, which corresponds nicely to the delayed onset of calcium normalization found in the study group.1 Although when determined, magnesium levels were found to be low (D. H. Shevrin, MD, verbal communication, April 1987), there was no indication that these

First Page Preview View Large
First page PDF preview
First page PDF preview